Home About us Current issue Back issues Submission Instructions Advertise Contact Login   

Search Article 
  
Advanced search 
 
Saudi Journal of Kidney Diseases and Transplantation
Users online: 1077 Home Bookmark this page Print this page Email this page Small font sizeDefault font size Increase font size 

ORIGINAL ARTICLE Table of Contents   
Year : 2017  |  Volume : 28  |  Issue : 6  |  Page : 1321-1329
Acute kidney injury due to overcorrection of hypovitaminosis D: A tertiary center experience in the Kashmir Valley of India


Department of Nephrology, Sher-i-Kashmir Institute of Medical Sciences, Soura, Srinagar, Jammu and Kashmir, India

Correspondence Address:
Abdul Majeed Chowdry
Department of Nephrology, Sher-i-Kashmir Institute of Medical Sciences, Soura, Srinagar, Jammu and Kashmir
India
Login to access the Email id


DOI: 10.4103/1319-2442.220873

PMID: 29265043

Rights and Permissions

Vitamin D deficiency state is endemic in the Kashmir valley of the Indian subcontinent. Clinicians frequently treat patients with Vitamin D for diverse clinical symptoms to improve the general health and to reduce the frailty of elderly and these doses may at times be inappropriately high. Vitamin D toxicity-induced acute kidney injury (AKI), often considered rare, can be life-threatening and associated with substantial morbidity if not identified promptly. We aimed to describe clinical and biochemical features, risk factors, and management of AKI patients with Vitamin D toxicity seen at a single tertiary care centre in Sher-i-Kashmir Institute of Medical Sciences, Srinagar, India, between January 2014 and January 2016. Evaluation included detailed clinical history and biochemical tests including serum calcium, phosphorus, creatinine, intact parathyroid hormone, and 25-hydroxyvitamin D [25(OH)D]. Nineteen patients with Vitamin D toxicity-induced AKI could be identified. Clinical manifestations included nausea, vomiting, altered sensorium, constipation, pancreatitis, AKI, acute on chronic kidney disease, and weight loss. Median (range) age was 64 (45–89) years. Median (range) serum 25(OH)D level and median (range) total serum calcium level were 99 (190–988) ng/mL and 139 (119–152) mg/dL, respectively. Overdose of Vitamin D caused by prescription of megadoses of Vitamin D was the cause of AKI in all cases. Median (range) cumulative Vitamin D dose was 6,000,000 (3,600,000–9,000,000) IU. On three- and six-month follow-up, the creatinine and estimated glomerular filtration rate normalized and returned to baseline in all patients except three cases who had underlying chronic kidney disease. Three patients needed rehospitalization for another episode of AKI. Our data demonstrate an emergence of Vitamin D toxicity as a cause of AKI in this part of the world. Irrational use of Vitamin D in megadoses resulted in AKI in all cases. Persistence of Vitamin D in the body for longer time resulted in rehospitalization of patients with AKI. Awareness among health-care providers regarding the toxic potential of high doses of Vitamin D and cautious use of Vitamin D supplements can have immense value to prevent this AKI.


[FULL TEXT] [PDF]*
Print this article  Email this article
    

  Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   Citation Manager
  Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed2582    
    Printed17    
    Emailed0    
    PDF Downloaded267    
    Comments [Add]    

Recommend this journal